Hail, Antelope
- When
- June 5, 10:30 AM CST
- Where
- Antelope County, Oakdale
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.070, -97.970
A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. The front and upper level disturbance caused fast moving thunderstorms, a few severe, to develop during the late morning hours in northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. The front and upper level disturbance caused fast moving thunderstorms, a few severe, to develop during the late morning hours in northeast Nebraska. After a brief lull in the activity through early afternoon, additional thunderstorms developed over eastern Nebraska. The storms developed along 2 lines, one extended north of Columbus while the other stretched from southeast Nebraska into southwest Iowa. Several of the storms turned severe, including one supercell that produced an EF2 tornado in extreme southeast Nebraska. Besides the severe weather, a few of the thunderstorms produced additional areas of heavy rain that fell on saturated soils and caused some already high rivers to flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 4:06 AM CST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 AM CDT THU JUN 5 2008
.DISCUSSION...
CONCERNS THROUGH TONIGHT WILL BE SEVERE WEATHER AND HEAVY RAINFALL.
PESKY TROF CONTINUES IT/S PROGRESSION INTO THE PLAINS TODAY AND
TONIGHT...AND FINALLY LIFTS NORTH INTO THE NORTHERN PLAINS FRIDAY.
THUNDERSTORMS ARE ONGOING OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THIS MORNING WITH ADDITIONAL DEVELOPMENT INTO NORTHEAST
NEBRASKA. OVERNIGHT SEVERAL REPORTS OF HEAVY RAINFALL FELL...ONE
BAND FRON BUTLER TO SAUNDERS COUNTY...WITH ANOTHER AREA OF HEAVY
RAIN FM SALINE ACRS LANCASTER EWD TO CAST/OTOE/MILLS AND
MONTGOMERY COUNTIES...WITH A SWATH OF 3 TO 6 INCHES OF RAINFALL.
WITH THE PRECIPITABLE WATER OF 1.5 TO 2 INCHES...RETURNING TO THE
FORECAST AREA AND THE SFC FNT NR THE KS/NE BORDER...EXPECTED TO
LIFT NORTH TODAY AND THEN MOVE THROUGH AS A COLD FRONT TONIGHT.
HEAVY RAIN WILL BE POSSIBLE WITH ADDITIONAL MODERATE TO MAJOR
FLOODING. EXTENDING FLASH FLOOD WATCH THROUGH TONIGHT AS THE THETA
E- RIDGE AXIS SET UP OVER ERN NEB AND MOVES INTO WRN IA THRU 06Z.
LATEST TRENDS DO TRY TO BRING THE DRY SLOT IN AND THE STORM
MOTIONS INCREASE TO 30 TO 45 KTS...SO THIS SHOULD HELP KEEP THE
STORMS MOVING.
THE LOW LEVEL JET IS PROGGED TO STRENGTHEN THROUGHOUT THE
AFTERNOON TO 40 TO 50KTS BY 00Z AND 50 TO 60KTS BY 03Z...COMBINED
WITH THE SFC LOW TRACKING FM WRN KS TO CNTRL NEB. DID ISSUE A WIND
ADVISORY FOR THIS AFTERNOON AND THIS EVENING AS WINDS STRENGTHEN
THROUGHOUT THE LOWER AND MID LEVELS.
SEVERE THREAT CONTINUES TODAY AND THIS EVENING...AS THE ENTIRE
FORECAST AREA IS IN A MODERATE RISK...WITH TORNADOES...DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN. DEEP LAYER SHEAR IS STRONGEST
OVR THE WRN PORTION OF THE CWA THIS MORNING AND THIS SHEAR MAXIMUM
SHIFTS TO ERN NEB AND WRN IA BY 00Z AND INTO IA THIS EVENING.
MUCAPE OF 1-2K J/KG ARE PROGGED TO DOUBLE TO 2-4K J/KG BY 00Z.
VERY STEEP MID LEVEL LAPSE RATES ARE FORECAST OVR SE NEB
TAF...WITH LOW LEVEL LAPSE RATES STEEPENING ACRS THE CWA THIS
AFTERNOON. WRM MID LEVEL TEMPS WILL ADVANCE ACRS THE CWA AND THIS
SHOULD LIMIT CONVECTION UNTIL THE SFC HEATING COMBINED WITH THE
BOUNDARY AND UPPR LEVEL SUPPORT MOVE IN LATER TODAY AND TONIGHT.
HAVE LEFT FRIDAY MOSTLY DRY HOWEVER ANOTHER FRONT WITH UPR LEVEL
SUPPORT WILL MOVE IN LATE FRIDAY NIGHT AND SATURDAY...BRINGING THE
NEXT CHC FOR TSRA. WITH SW FLOW ALOFT AND THE SFC BOUNDARY IN THE
AREA CONTINUE TSRA CHCS INTO SUNDAY INTO MID WEEK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR NEZ015-033-034-043>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
079-080-090-091.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR IAZ043-055-056-069-079-080-090-091.
&&
ZAPOTOCNYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 552 AM CDT THU JUN 5 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060100- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 552 AM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT ALTHOUGH THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST NEBRASKA TODAY...SEVERE THUNDERSTORMS ARE MORE LIKELY ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. THE WARM FRONT NEAR THE KANSAS NEBRASKA BORDER WILL LIFT NORTH TODAY AS SURFACE LOW PRESSURE MOVES FROM WESTERN KANSAS INTO CENTRAL NEBRASKA. STRONG SURFACE WINDS WITH GUSTS TO 45 MPH ARE EXPECTED DEVELOP WITH A WIND ADVISORY FOR PARTS OF EASTERN NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON AND THIS EVENING. THE COLD FRONT WILL MOVE INTO CENTRAL NEBRASKA BY EVENING. MOISTURE IS EXPECTED TO POOL AHEAD OF THE FRONT...WITH INSTABILITY GREATEST IN THE THIS AREA. AS THE UPPER LEVEL SYSTEM MOVES INTO THE PLAINS...IT WILL BRING STRONG WINDS AND COOL AIR ALOFT...WHICH WILL CONTRIBUTE TO DECREASING STABILITY AND FAVORABLE DEEP LAYERED SHEAR. ONCE THE CAP BREAKS LATE THIS AFTERNOON...SEVERE STORMS ARE EXPECTED TO RAPIDLY DEVELOP WITH TORNADOES...DAMAGING WINDS...AND LARGE HAIL. ALTHOUGH THE STORMS WILL HAVE A FAST STORM MOVEMENT...DUE TO THE ONGOING FLOODING AND ALREADY SATURATED SOILS...THE FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT. PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR SPECIFIC FLOODING DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS EVENING. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
956 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HEAVY RAIN 3 W PACIFIC JUNCTION 41.02N 95.86W
06/05/2008 M4.90 INCH MILLS IA CO-OP OBSERVER
&&
KURTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HEAVY RAIN 4 N WEEPING WATER 40.93N 96.14W
06/05/2008 E4.26 INCH CASS NE EMERGENCY MNGR
&&
KURTZThe national radar mosaic for the moment the first event began.
9 hail, 5 tornado, 4 thunderstorm wind, 3 flood. Local standard time, as filed.
Hail that approached golfball-size fell between Pierce and Hadar. The hail damaged crops and vehicles in the area.
Thunderstorm wind gusts estimated at 70 mph uprooted a few trees and broke windows out of a house on a farmstead northeast of Orchard.
A supercell thunderstorm caused cyclic tornadic activity southwest of Johnson. This tornado caused tree and farm outbuilding damage along its path. As this tornado was dissipating, another one formed to the east. Eyewitnesses stated they saw both tornadoes on the ground at the same time for a while. The supercell thunderstorm then spun up a third tornado a mile southwest of Johnson.
A supercell thunderstorm caused cyclic tornadic activity southwest of Johnson. As one tornado to the west was dissipating this one formed. Eyewitnesses stated they saw both tornadoes on the ground at the same time for a while. This tornado caused damage to several farmsteads southwest of Johnson. A barn was blown down at one farmstead and other farm outbuildings and trees sustained major damage along its track. Two houses also had some roof damage. This supercell thunderstorm then spun up a third tornado a mile southwest of Johnson after this tornado had lifted or dissipated.
A tornado destroyed caused tree and outbuilding damage to a farmstead about a mile southwest of Johnson. This was the 3rd tornado that formed from this supercell thunderstorm that tracked across the county. Even though the tornado lifted before it hit Johnson, wind from the storm knocked down power lines from near Johnson to Brock, which is several miles northeast of Johnson. The downed power lines caused the town of Brock to lose power.
Thunderstorm wind gusts estimated at 60 to 70 mph caused scattered farm outbuilding damage from near Johnson to near Brock. Power lines were also downed from the storm along Highway 67 which caused its closure and knocked power out in Brock. The winds were from the supercell thunderstorm that produced 3 tornadoes southwest of Johnson.
Thunderstorm winds estimated at 70 mph downed trees and blew windows out of a house west of Creighton.
A brief tornado caused scattered tree and farm outbuilding damage southeast of Falls City. Another tornado, stronger and longer lived, formed several miles to the north of this one from the same supercell thunderstorm.
This tornado started approximately 4 miles east of Falls City and traveled north northeast. Soon after the initial touchdown there was damage to the roof of a home and a church. The tornado then produced tree damage before blowing the roof off of a home and destroying several sheds and barns at another farmstead. Other tree, house, outbuilding and power pole damage was observed along its path before it crossed the Missouri River into Holt county Missouri. The damage path reached a half mile wide where high tension power poles were snapped northeast of Falls City.
Heavy rain from thunderstorms on June 4th and 5th caused Lincoln Creek to flood across Seward county from west of Staplehurst to its confluence with the Big Blue River near Seward. The flooding was prolonged by additional heavy rain producing thunderstorms on June 7th, 8th and 11th. The creek at Seward reached a 17.7 foot crest around 2am CDT on June 7th and a 17.5 foot crest around 7am CDT on the 9th. Flood stage is 15 feet. The flooding closed several county roads, especially near its confluence with the Big Blue River which was also in flood or running quite high. Agricultural lowlands were also flooded. Flooding along Lincoln Creek started late in the Day on June 6th and lasted until the morning hours of June 12th.
Heavy rain fell across the Ponca Creek basin on Wednesday June 4, with an additional 2 to 4 inches reported across the upper sections of the basin on Thursday June 5. The rain caused Ponca Creek to flood along Highway 12 in the Verdel area on Friday and Saturday June 6 and 7th. Farm fields and county roads in the area were also flooded.
Additional heavy rain producing thunderstorm fell across parts of the Platte River basin on June 4th and 5th. This caused the already high Platte River to briefly go over its banks around the Louisville area from late morning until early evening on June 6th. The river at Louisville crested around 9.2 feet at 345 pm on June 6th, flood stage is 9 feet. The flooding affected mainly just agricultural lowlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97173, 97174, 97175, 97176, 97177, 97179, 118411, 121627, 121626, 97180, 113856, 118296, 97191, 97181, 97182, 97192, 121628, 97187, 101544, 118297, 101377.